Jump to content

Cellardoor749: Emotional Numbness and low concentration--what's its origin


CellarDoor749

Recommended Posts

CellarDoor749
Posted (edited)

Hi everybody,

this is my first post in this forum. I am generally a optimistic person and I consider my life as good. Nevertheless, some life events and circumstances brought me to some anxiety/depression episodes.

 

My first anxiety episode was some years ago due to highly stressing events. After struggling for months without asking theraphy, I was to a doctor who gave me Citalopram 20 mg for 6 months, then down to 10 mg for other 9 months and then stop. My anxiety was very hard in that time, but I recovered really good and was proud of it.

However, after like 10 month of taking Citalopram, I started to notice a decrease in the intensity of emotions. I play piano, and I used to be really emotional in my music, and I started to feel that my emotions were weaker. However, when I quitted Citalopram I was feeling better under this point of view.

 

The problem was, after quitting Citalopram my anxiety was increasing. Maybe I had to stay for a while on 5 mg before stopping. At the end, after 6 months I had to start again always followed by doctor, but here there was a surprise: the emotional numbness was this time much stronger and clearly perceived by me.

I started that time with escitalopram 10 mg and I was feeling very bad. Few months later I went to 5 mg and put a bit mirtazapine to sleep (7.5 mg) and I was feeling definitely better.

Then some time passed, then I have changed a bit medications, substituting escitalopram with prozac:

  • prozac 10 mg, mirtazapine 4.25 (15 divided by 4)
  • prozac 10 mg, wellbutrin 75
  • only wellbutrin 150

Until coming to what I am at the moment on, which is very low:

  • prozac 5mg (1/4 pill) and wellbutrin 37.5 mg (1/4 pill)

I am trying to quit completely now from this dose. I know that it's low, but quitting is not easy for everybody

So, what I have seen after all this time are two things simple thing:

  • Against the anxiety, the medication work very well. I have overcome now my anxiety, so I want
  • For the emotional numbness it's different: the less medications, the better I feel with my emotions. Even with Wellbutrin, even if it is better than SSRI under this point of view.

 

I can say now that with that configuration of medication I feel good, the anxiety is not a big problem for me anymore, and my life is good. However, there is often a background feeling of numbness, which some days is more slightly, some other days like today becomes a bit more intense and annoying. I would say that this numbness is is not really like an illness, but more like an annoyance. It is not really intense but still is present.

 

However, I really miss the times when I could be touched deeply by music, art, social experiences, and I started to cry out loud my most inner positive and negative feelings. When I was in contact with my most inner part. When I could experience everything on a deeper level. I always ask myself, where does this numbness come from? Is it caused by the medication? Is it caused by depression or stress? I don't feel really so depressed. I notice that by decreasing the medication it improves, but also it becomes worse when I don't sleep well. Maybe is something annoying but not so bad as I see. Sometimes I feel the need of a better explanation regarding it. Being a very curious person, I always like to have rational explanations to what happen on me.

 

Maybe I am not so far away from reaching again my emotions. Maybe it is this little fragment of medication that is very small but still I can feel affecting me in some way. I look with high happiness, joy and hope the day when I will be able to be without medications and to recover the contact with my most inner and intimate part. That is my greatest wish.

 

Thanks for reading

 

Edited by Gridley
Link to post
  • Moderator
Gridley
Posted (edited)

Welcome to SA, Cellardoor749.   We are a site for tapering off psychiatric drugs and helping members deal with withdrawal from these drugs.  We're happy to help you taper off Prozac and Wellbutrin.

 

To start:

 

Please add a signature.  Include drugs, doses, dates, and discontinuations & reinstatements in the last 12-24 months. Also include supplements. This will help us give you the most accurate advice we can.  Please include the type of Wellbutrin you're taking.

 

A direct link to your signature is here:  Account Settings – Create or Edit a signature. Please note: 
  • Any drugs and supplements prior to 24 months ago can just be listed with start and stop years. 
  • Please use actual dates or approximate dates (mid-June, Late October) rather than relative time frames (last week, 3 months ago) 
  • Spell out months, e.g. "October" or "Oct."; 9/1/2016 can be interpreted as Jan. 9, 2016 or Sept. 1, 2016. 
  • Please leave out symptoms and diagnoses. 
  • A list is easier to understand than one or multiple paragraphs. 
As you provide more information, we can better guide you in setting up a slow and careful taper. Please continue to use this thread to ask question and document your taper. 
 
One of the major ways antidepressants "work" is by numbing the emotions.  That has been the experience of countless members we've worked with on this site.  The following link gives just a sample of members' experiences with emotional anesthesia.  

Apathy, anhedonia, emotional numbness, emotional ...

These drugs are very powerful and even the small doses you're on are having a significant effect in that they alter the architecture of your brain.  I understand your wish to have a rational explanation of what these drugs are doing to you.  SERT occupancy (how many of your neurotransmitters are decommissioned by the drugs) remains very high at the very low doses.  I use the analogy of how much of your brain is occupied by an enemy force, the drug.  This link exlains how this works:

 

 
At higher doses, you can make larger cuts, receptor occupancy is reduced only a little. But as you get to lower doses, dosage decreases have proportionally larger and larger effects on receptor occupancy. All antidepressant drugs follow that horizontal hockey stick curve, e.g.

 

 
 

Please also read:

 

Brain Remodelling 

 

Regarding going off your drugs, we recommend tapering only one drug at a time; otherwise, if problems arise you won't know the cause.  All other things being equal we recommend tapering off the most activating (stimulating) drug first.  SSRI's, like Prozac, as well as the antidepressant Wellbutrin are both activating, so it would be a good idea to taper the most activating drug first, if you're able to differentiate.  Otherwise, other factors in terms of how the drugs affect you can help you determine which drug to taper first.

 

We recommend tapering by no more than 10% of your current dose every four weeks.

 

Why taper by 10% of my dosage?

 

The following links are specifically about tapering Prozac and Wellbutrin, including methods to get the small non-standard doses needed for a 10% taper.  If Prozac is available in a prescription liquid in your country, that's a convenient and accurate method of tapering that drug.  Other methods of tapering are described in the links, including using a digital scale, such as the Gemini-20 available on Amazon.


Tips for tapering off buproprion (Wellbutrin, SR, XR, XL)

Tips for tapering off fluoxetine (Prozac)

 

 

We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium and omega 3 (fish oil). Many people find these to be calming to the nervous system. 

 

 

 

Add in one at a time and at a low dose in case you do experience problems. Get supplements that are single ingredient (not mixed with other types of supplements).

 

This is your Introduction topic, where you can complete your drug signature, ask questions and connect with other members.  We're glad you found your way here.

 

 

 

 

 

 

 

Edited by Gridley

Gridley Introduction

 

Lexapro 20 mg since 2004.  Begin Brassmonkey Slide Taper Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Oct. 30, 2020  Jump to zero from 0.025mg.  Current dose: 0.000mg

3 year, 10 month taper is 100% complete.

 

Ativan 1 mg to 1.875mg 1986-2020, two CT's and reinstatements

Nov. 2020, 7-week Ativan-Valium crossover to 18.75mg 

Feb. 2021, begin 10%/4 week taper.  Current dose as of Sept 13: 9mg 

Taper is 52% complete.

 

Imipramine 75 mg daily since 1986.  Jan-Sept 2016 tapered to 16mg.  

Held until Aug 2021, tapered for 4 weeks to 14.4mg and holding.  

Taper is 80% complete.  

  

Supplements: omega-3, vitamins C, E and D3, magnesium glycinate, probiotic, zinc, melatonin .3mg


I am not a medical professional and this is not medical advice, but simply information based on my own experience, as well as other members who have survived these drugs.

Link to post
  • Gridley changed the title to Cellardoor749: Emotional Numbness and low concentration--what's its origin

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy